High Doses of Antidepressants Increase Self-Harm in Children, Young Adults

Kermit Cole
7
129

A comprehensive meta-analysis of randomized trial data by researchers from the Harvard School of Public Health finds that children and young adults who start antidepressants at high doses appear to be at greater risk for suicidal behavior.

Miller, M., Swanson, S., Azrael, D., Pate, V., Stürmer, T.; Antidepressant Dose, Age, and the Risk of Deliberate Self-harm. JAMA Internal Medicine. Online April 28, 2014. doi:10.1001/jamainternmed.2014.1053

See also:
High Doses of Antidepressants Appear to Increase Risk of Self-Harm in Children, Young Adults
(JAMA Psychiatry)
High Dose of Antidepressants Increases Risk for Suicidal Behaviour in Children and Young Adults (Science World Report)

Previous articleI Am Alive
Next articleThe Final Visit to the Psychiatrist (Part 2 of Goodbye Psychiatry)
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

7 COMMENTS

  1. In 2004, NAMI opposed the placement of “black box” warnings on antidepressants determined to cause suicide in under-18 year olds, and in 2006 opposed black box warnings on ADHD drugs causing heart attack, stroke and sudden death in children in 2006. Despite overwhelming evidence of serious adverse cardiac events and sudden deaths caused by ADHD drugs, in 2006 NAMI took the position that the “black box” warning on ADHD drugs was “premature.”

    https://www.nami.org/Content/NavigationMenu/Inform_Yourself/About_NAMI/Governance/Major_Foundation_and_Corporate_Support/REgistryQ42009.pdf

  2. As a 49 year-old I was put on SSRIs and pretty promptly became suicidal. It was attributed to my “depression”. Have been put on them several times since and each time…surprise, surprise….I promptly became, and while on them remained, suicidal. The urges disappeared when not on the drugs. But I am told they only cause this reaction in children….bull.

    About two years ago I decided to come off them after doing a bit of reading and working out that my problems were probably psychmed-related. Unfortunately my doc said Prozac didn’t need a taper for the dosage I was taking and so I have had some very unpleasant times which I didn’t understand at the time, but, after reading the information on this site over the past few months, I now realise are almost certainly due to the drug’s withdrawal. I hope they go away eventually.

    I had been told that SSRIs only cause self harm in children…. at well over 50 I beg to differ. I suspect that people of any age can and do have disastrous responses to psychoactive drugs, both licit and illicit…only the licit ones are more dangerous because doctors encourage or enforce their use and have been primed not to listen to, or to blame the patient’s “illness” for, the horrible side effects reported.

    That doctors even consider sending children into such hell is abhorrent. It’s child abuse.

    • Agreed Kim. Placing an age limit on the side effect of feeling suicidal in response to SSRIs seems completely arbitrary. It seems fairly obvious that the rash of increased veteran suicides was likely caused by psych med prescriptions for PTSD. With SSRIS I wonder…do suicidal feelings magically start to dissipate if you take them when you are 18 as opposed to 17? Or at 24, 30, 49?

      With people I have worked with as a therapist, the horrific suicidal feelings often come while withdrawing off of SSRIs too quickly.

      Thanks for sharing your story.

    • I was a healthy 36 year old when put on an antidepressant for smoking cessation. The withdrawal symptoms were misdiagnosed as bipolar. You are correct, Kim, the antidepressant ADRs and withdrawal effects can affect anyone, of any age. And, just an FYI, doctors, the “antipsychotics” and “mood stabilizers” don’t cure the adverse effects of the antidepressants. Please wean all the little children misdiagnosed as bipolar, due to adverse effects of another drug, off the antipsychotics. Because, at least for some people, the antipsychotics can cause psychosis. And creating psychosis in people with drugs is not actually “proper medical care.”

  3. Its not surprising is it? We’ve had thousands of years to get used to alcohol, and people agree about the dangers. But SSRI chemicals are completely foreign to the human body. Once the chemicals are introduced, anything can happen as the system has no way of recognising them.
    I’ve had reactions with any drug given at a ‘therepeutic’ level – yet very low doses were fine. My own reactions were passed off as mental illness.